Wyoming, 2002

Heavy Snow in Wyoming, December 17 to 18, 2002

December 17 to 18, 2002 · NWS RIW · 1 event in 1 county or zone

A band of heavy snow developed across central Fremont county. The band of heavy snow occurred along a line from Riverton to Pavillion.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A band of heavy snow developed across central Fremont county. The band of heavy snow occurred along a line from Riverton to Pavillion. Snowfall amounts ranged from 4 to 8 inches across this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 17, 2:45 PM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Dec 17, 2:45 PM MST, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
245 PM MST TUE DEC 17 2002

...SHORT TERM...TONIGHT THROUGH FRIDAY...
STAR VALLEY AND SURROUNDING MOUNTAINS TOOK THE BRUNT OF LAST NIGHTS
SNOWFALL JUST SCATTERED SHSN LEFT THIS AFTERNOON AHEAD OF ID
SHORTWAVE.   MAIN FORECAST CONCERNS WILL BE POPS IN THE INITIAL
PERIODS AND NW WIND POTENTIAL AFTERWARDS.  UPPER LOW CIRCULATION
SOUTH OF UNR TO SLOWLY SHIFT NE WINDING UP OVER MN THUR.
ASSOCIATED SURFACE LOW TO SOUTH FOLLOWS WITH TROUGH CONNECTING TO H7
LOW MOVING INTO NW WY.  THIS TROUGH TO GRADUALLY SHIFT SOUTH ACROSS
STATE TONIGHT WITH MOISTURE AND CONVERGENCE POOLED ON NORTH SIDE.
CONTINUED COLD ADVECTION ALOFT WILL ADD ENOUGH INSTABILITY TO THE
EQUATION FOR AT LEAST SCATTERED COVERAGE NEAR TROUGH.  ETA SHOWS
MORE PRONOUNCED DRY SLOT COMPARED TO GFS WRAPPING INTO NORTHERN
WYOMING AND EVENTUALLY ALL AREAS EAST OF DIVIDE WEDNESDAY...
KEEPING MOISTURE POOLED WEST OF DIVIDE.  THIS MATCHES WELL WITH
EXTENT OF DRY AREA MOVING ACROSS W ID THIS AFTERNOON.  THUS WILL
HAVE ISOLATED AT BEST WITH SOME LINGERING INSTABILITY IN LOWER
ELEVATIONS WEDNESDAY AND ONWARD WITH SCT MTNS UNTIL AIRMASS BEGINS
TO STABILIZE AND DRY OUT FROM WEST THURSDAY. AS ALREADY EVIDENT...IT
DOESNT TAKE MUCH FOR BYG TO BLOW WITH A LOW WRAPPING UP TO THEIR EAST
AND MODELS ALWAYS UNDERESTIMATE NW FLOW THERE. WILL BUMP UP WIND
SPEEDS TO WINDY CATEGORY WEDNESDAY AND THURSDAY AND INCLUDE OTHER
FAVORED AREAS IN CENTRAL BASINS THURSDAY.  CLOUD COVER AND WINDS
WILL KEEP NIGHTTIME TEMPS MODERATED WITH MOST HIGHS IN THE 25 TO 35
RANGE THROUGH THE PERIOD.  WILL KEEP FRIDAY DRY THROUGH THE NIGHT
AS RIDGE TRAVERSES AREA WITH JUST INCREASE IN CLOUDS IN SW AS FLOW
BACKS LATER IN DAY.  AEM

...EXTENDED...SATURDAY THROUGH TUESDAY...
UPPER TROUGH OVER THE PAC NW APPROACHES WEST WY SAT FOR SCT SNOW
SHOWERS FAR WEST. SNOW SHOWERS SPREAD EAST ACROSS THE REST OF THE
CWFA SAT NT/SUN AS ASCT BAGGY SFC LOW PENETRATES EAST INTO CENTRAL
WY. BY SUNDAY MORNING A CANADIAN FRONT PUSHES SOUTH INTO N WY FOR
LIKLEY POPS FOR WIDESPREAD SNOW N WY SUNDAY. FRONT PUSHES SOUTH
TO THE DVD MON WITH BROAD AREA OF LIGHT SNOW DVLPG MOST AREAS EAST
OF THE DVD WHERE STRONG BUT SHALLOW UPSLOPE FLOW BECOMES
ESTABLISHED. THE BEST JET DYNAMICS WILL REMAIN WELL TO THE SOUTH OF
WY SOUTH OF CO. HOWEVER GOOD POTENTIAL FOR OVER-RUNNING PRECIP WITH
SOUTHERLY H7 AND UP FLOW FROM THE SOUTH SO THERE IS THE POTENTIAL FOR
EXTENDED MEASURABLE SNOW. BY TUE WIDESPREAD SNOW POTENTIAL ACROSS
ENTIRE CWFA AS CUT OFF LOW OVER THE GREAT BASIN MOVES NE INCR
DYNAMICS ACROSS WESTERN WY WITH UPSLOPE CONT E OF THE DVD. A GENERAL
COOLING TREND WILL ENSUE AFTER SUN AFTER CANADIAN FROPA SUNDAY.
LIPSON

.RIW...NONE.
Hazardous weather outlook, Dec 17, 4:15 AM MST, 14 hours 45 minutes before
WYZ001>020-022>030-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
415 AM MST TUE DEC 17 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...
SNOWFALL...MODERATE AT TIMES... WILL CONTINUE OVER THE WESTERN
WYOMING MOUNTAINS TODAY BEFORE TAPERING OFF OVERNIGHT.  3 TO 5
ADDITIONAL INCHES OF SNOW ARE EXPECTED IN THE HIGHER MOUNTAINS TODAY
WITH 1 TO 3 INCHES IN SOME WESTERN VALLEY LOCATIONS. STRONG SOUTHWEST
WINDS MAY REDUCE VISIBILITY IN BLOWING AND DRIFTING SNOW THIS
MORNING.  STRONG SOUTHWEST WINDS ARE ALSO EXPECTED EAST OF THE
CONTINENTAL DIVIDE...BUT SHOULD NOT REACH HIGH WIND WARNING
CRITERIA.  PLEASE REFER TO THE WINTER WEATHER ADVISORY ISSUED BY
THIS OFFICE AT 330 AM TUESDAY MORNING.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY TODAY OR TONIGHT...BUT
SNOWFALL REPORTS WOULD BE HELPFUL...ESPECIALLY AT HIGHER ELEVATIONS
SUCH AS MOUNTAIN PASSES..

.DAYS TWO THROUGH SEVEN...
SNOW DECREASING TO SCATTERED SHOWERS WEDNESDAY OVER THE WESTERN
MOUNTAINS. PARTLY CLOUDY AND COLDER WEDNESDAY NIGHT AND THURSDAY.
WEEKEND SNOW SHOWERS.  TURNING COLDER MONDAY.

CF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Wind River Basin

When
December 17, 7:00 PM MST to December 18, 3:00 AM MST
Where
Wind River Basin forecast zone
Reported by
NEWSPAPER
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2002Every state in 2002This day in weather historyWarnings in Wyoming, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5321899.